Tornadoes · United States · Oklahoma · 2003

F0 tornado, Boise City, Oklahoma, May 15, 2003

This F0 tornado ran 0.1 miles across Cimarron County on May 15, 2003, touching down at 4:12 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 15, 2003
Touchdown
4:12 PM CDT (21:12 UTC)
Path length
0.1 miles (0.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Cimarron County
Touchdown point
36.730, -102.530
Lift-off point
36.730, -102.530
Record number
1061

What the Weather Service recorded

Severe thunderstorms across the Oklahoma panhandle produced large hail and numerous tornadoes during the late afternoon and evening hours. The tornadoes caused no injuries and were mostly over open country. The tornadoes destroyed a barn and damaged barns and roofs along with knocking down power poles and tree limbs. High winds in the eastern Oklahoma panhandle did cause damage to powerlines and cars...however no injuries occurred.

The tornado remained over open country. The path length and the path width were estimated. No damage or injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
20:51 UTC21:45 UTCSevere Thunderstorm WarningAMA
21:19 UTC22:00 UTCTornado WarningAMA
21:54 UTC22:45 UTCTornado WarningAMA
22:45 UTC23:45 UTCTornado WarningAMA
23:55 UTC01:00 UTCTornado WarningAMA
01:00 UTC02:00 UTCTornado WarningAMA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:31 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at May 15, 1:29 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 15, 1:29 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
129 PM CDT THU MAY 15 2003

...SIGNIFICANT SEVERE WEATHER EVENT THIS AFTERNOON AND TONIGHT...

SEVERE WEATHER EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS THE
WESTERN PORTION OF THE CWA. SUPERCELLS ARE LIKELY WITH SOME
POSSIBLY TORNADIC. THE ACTIVITY SHOULD DEVELOP FIRST BY 3 PM
IN THE NORTHWEST CORNER OF THE CWA AND EXPAND SOUTHWARD THROUGH THE
AFTERNOON ALONG/NEAR THE NM/TX BORDER.  BASED ON THE SFC EVOLUTION...
PROFILER...VAD...SAT...AND SHORT-TERM GUIDANCE FEEL THE LARGER WINDOW
FOR DISCRETE SUPERCELL ACTIVITY WILL BE FAVORED ACROSS THE SOUTHERN
HALF OF THE CWA. EXPECTING SUPERCELLS THAT DO DEVELOP ACROSS THE
NORTHWEST PORTION OF THE CWA TO EVOLVE INTO LINE SEGMENTS/SQUALL BY
LATE THIS AFTERNOON/EVENING. THE ACTIVITY WILL MOVE FROM WEST TO
EAST. THE LOCATION OF THE WARM FRONT WILL HAVE AN IMPACT ON THE
TORNADO PROBABILITIES IN OUR CWA...GREATEST THREAT APPEARS ALONG AND
NEAR THE WARM FRONT. SVR THREAT WILL WANE LATER TONIGHT WITH SHOWERS
CONTINUING THROUGH THE FIRST HALF OF TOMORROW...ENDING WEST TO EAST.
COLDER AIR WILL KEEP HIGH TEMPS AT BAY THROUGH SAT BEFORE
MODIFICATION ON SUNDAY. SOME QUESTION ON THE TIMING OF THE NEXT COLD
FRONT AND WEAK UPPER LEVEL SUPPORT. HENCE...I LEFT THE INHERITED
EXTENDED PERIODS AS IS.

FCSTID = AP

AMARILLO    57 70 49 80 / 90 20 00 00
BEAVER      58 63 46 74 / 90 40 10 00
BOISE CITY  54 62 44 76 / 70 30 00 00
BORGER      60 68 49 79 / 90 30 00 00
BOYS RANCH  57 69 48 79 / 70 20 00 00
CANYON      59 72 50 81 / 90 20 00 00
CLARENDON   60 72 52 81 / 90 30 10 00
DALHART     56 68 46 77 / 70 20 00 00
GUYMON      57 62 46 75 / 70 30 00 00
HEREFORD    59 75 49 82 / 70 20 00 00
LIPSCOMB    61 66 49 76 / 90 40 10 00
PAMPA       60 69 50 79 / 90 30 10 00
SHAMROCK    61 73 53 80 / 90 40 10 00
WELLINGTON  62 75 55 81 / 90 30 10 00

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, May 15, 12:38 PM CDT, 3 hours 34 minutes before
OKZ001>003-TXZ001>020-161100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1238 PM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS
PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM
STRATFORD TO CANYON. THERE IS ALSO A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE WESTERN
TEXAS PANHANDLE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF THE TORNADOES THAT
MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR POSSIBLY VIOLENT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND
BE READY FOR ACTIVATION.

GOEHRING

In the hours before

Special weather statement, May 15, 12:42 PM CDT, 3 hours 30 minutes before
OKZ001>003-TXZ001>020-152300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1242 PM CDT THU MAY 15 2003

...AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS EXPECTED
THIS AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS
PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM
STRATFORD TO CANYON. CITIES IN THE HIGH RISK INCLUDE AMARILLO...
CANYON...DUMAS...STRATFORD...SPEARMAN...BORGER...PANHANDLE...
CLAUDE...PERRYTON...LIPSCOMB...CANADIAN...MIAMI...PAMPA...SHAMROCK...
CLARENDON...AND WELLINGTON. ELSEWHERE...THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF THE
OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE.

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER NORTHERN
NEW MEXICO IS FORECAST TO MOVE EAST ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES LATE THIS AFTERNOON AND TONIGHT. THIS FEATURE...PLUS
DAYTIME HEATING...ABUNDANT LOW LEVEL MOISTURE...AN APPROACHING WARM
FRONT FROM THE SOUTH...AND FAVORABLE ATMOSPHERIC WIND PROFILES WILL
RESULT IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE PRIMARY
THREATS INCLUDE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF
THE TORNADOES THAT MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR
POSSIBLY VIOLENT...ESPECIALLY ACROSS THE HIGH RISK AREA.

ALL PEOPLE IN THE OKLAHOMA AND TEXAS PANHANDLES ARE STRONGLY
ENCOURAGED TO REVIEW THEIR SEVERE WEATHER SAFETY RULES AND HAVE A
PLAN OF ACTION IN PLACE AS A MEANS TO PREPARE FOR THIS POTENTIAL
UPCOMING AND DANGEROUS SEVERE WEATHER EVENT.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND BE
READY FOR ACTIVATION.

STAY TUNED TO NOAA WEATHER RADIO...TELEVISION...OR RADIO FOR
POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY FROM THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

GOEHRING

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

9.2 hours before the tornado, 183 km from the path. May 15, 2003.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 95 joules per kilogram, CIN -275, lifted condensation level 1781 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 88 square meters per square second, 0 to 6 km bulk shear 43 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-275 J/kg
Surface CAPE
1371 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 00:00Z

2.8 hours after it, 183 km from the path. May 16, 2003.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2687 joules per kilogram, CIN -75, lifted condensation level 1311 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 213 square meters per square second, 0 to 6 km bulk shear 82 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2687 J/kg
Mixed-layer CIN
-75 J/kg
Surface CAPE
3168 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
82 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
4.0
Supercell composite
19.9
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

The surface observations

Springfield/Comanche Natl Grass (SPD), 62 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:56 UTC7762140° 27 kt351005.4
20:56 UTC7159130° 24 kt331003
21:56 UTC6559230° 11 kt411006.8
22:02 UTC57.255.4280° 29 kt351005.4
22:56 UTC555340° 8 kt1005.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 182 km away, was scanning. The volume nearest the touchdown began at 21:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 15, 2003

46 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 155:10 PM EDTF1Knox, TN2.550$150,000
May 155:15 PM EDTF1Knox, TN1.550$200,000
May 154:25 PM CDTF1Cimarron, OK5.0200$40,000
May 153:39 PM MDTF2Baca, CO5.0200$120,000
May 153:42 PM MDTF0Kiowa, CO1.075
May 154:45 PM CDTF0Cimarron, OK0.150
May 156:20 PM EDTF1Lincoln, NC3.0100$50,000
May 155:36 PM CDTF1Dallam, TX10.01,320$30,000
May 155:41 PM CDTF0Dallam, TX1.0500$10,000
May 156:46 PM CDTF0Texas, OK0.150
May 157:20 PM CDTF0Texas, OK0.530
May 157:29 PM CDTF2Seward, KS2.5100$6.0 million
May 157:35 PM CDTF0Texas, OK0.520$10,000
May 157:38 PM CDTF0Sherman, TX1.050
May 157:40 PM CDTF2Seward, KS4.9100$150,000
May 157:45 PM CDTF0Texas, OK0.3100$20,000
May 157:58 PM CDTF0Moore, TX6.0200
May 158:15 PM CDTF0Sherman, TX0.150
May 158:15 PM CDTF0Sherman, TX0.120
May 158:30 PM CDTF0Gray, TX0.140
May 158:31 PM CDTF0Sherman, TX0.350
May 158:33 PM CDTF1Texas, OK2.030$30,000
May 158:37 PM CDTF0Donley, TX0.550
May 158:42 PM CDTF0Jones, TX0.320$1,000
May 158:45 PM CDTF0Texas, OK1.040
May 158:59 PM CDTF1Shackelford, TX2.0150$10,000
May 158:59 PM CDTF0Donley, TX0.120
May 159:00 PM CDTF0Beaver, OK0.820
May 159:10 PM CDTF1Meade, KS2.0100$300,000
May 159:23 PM CDTF0Hutchinson, TX2.030
May 159:25 PM CDTF2Shackelford, TX1.5800$50,000
May 159:25 PM CDTF2Shackelford, TX1.5450$3,000
May 159:30 PM CDTF2Seward, KS2.5100$8.0 million
May 159:43 PM CDTF1Wheeler, TX18.0100$150,000
May 159:44 PM CDTF0Carson, TX0.120
May 159:45 PM CDTF1Meade, KS1.050$50,000
May 1510:00 PM CDTF0Eastland, TX12.0300$100,000
May 1510:10 PM CDTF0Shackelford, TX1.050
May 1510:12 PM CDTF1Shackelford, TX1.0150
May 1510:30 PM CDTF0Wheeler, TX0.550
May 1510:36 PM CDTF0Clark, KS1.3100
May 1510:53 PM CDTF2Wheeler, TX to OK15.51,760$270,000
May 1511:13 PM CDTF0Eastland, TX0.150
May 1511:21 PM CDTF0Wheeler, TX0.150
May 1511:42 PM CDTF0Ford, KS0.850
May 1511:58 PM CDTF1Ford, KS2.050

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.